Format

Send to

Choose Destination
J Anal Toxicol. 2005 Nov-Dec;29(8):838-41.

A fatal intoxication following the ingestion of 5-methoxy-N,N-dimethyltryptamine in an ayahuasca preparation.

Author information

1
Division of Forensic Toxicology, Office of the Armed Forces Medical Examiner, 1413 Research Blvd., Rockville, Maryland 20850, USA.

Abstract

A case of a 25-year-old white male who was found dead the morning after consuming herbal extracts containing beta-carbolines and hallucinogenic tryptamines is presented. No anatomic cause of death was found at autopsy. Toxicologic analysis of the heart blood identified N,N-dimethyltryptamine (0.02 mg/L), 5-methoxy-N,N-dimethyltryptamine (1.88 mg/L), tetrahydroharmine (0.38 mg/L), harmaline (0.07 mg/L), and harmine (0.17 mg/L). All substances were extracted by a single-step n-butyl chloride extraction following alkalinization with borate buffer. Detection and quantitation was performed using liquid chromatography-electrospray mass spectrometry. The medical examiner ruled that the cause of death was hallucinogenic amine intoxication, and the manner of death was undetermined.

PMID:
16356341
DOI:
10.1093/jat/29.8.838
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center